You are here:

Pharmaceuticals/Wellbutrin 150SR to 300XR

Advertisement


Question
Hi Patricia
I was diagnosed, after participating in a university study, with adult ADD 15 years ago. My doc put me on Welbutrin SR150, and that worked good. The couple times I decided to go off it voluntarily, my wife convinced me to go back on as I was a much easier person to live with on it!
In the last year, there has been a lot of job stress in my life, and I was finding it wasnt helping as much as it used to, especially in controlling impulsive behavours. After discussing it with my doctor, he decided to change the prescription to 300XR. He said after some time it can lose its effectiveness and you can get used to it. also, I now work nights, so after taking it in the morning, by the evening it may have been losing its effectiveness.
I have been on the 300XR for a few days and I am much improved in all respects, and I want to stay on it, but my concern is what I believe are the side effects. I get dry mouth, which makes my recent dental work (two bridges) so sensitive I need to take a couple of painkillers. Also, I have had a constant slight headache with a feeling of slight dizziness. These are common side effects, and I am wondering if they will eventually go away? Can I just keep taking the Motrin, or is there something better? Thanks!

Answer


Barry, I think the increase in the Wellbutrin has helped you. The headaches and other mild side effects should certainly disappear within 3-4weeks. Ibuprofen is perfect for headaches. The side effect that bothers me is the extreme Sensitivity to your teeth and gums. I've never heard of that before from an antidepressant. I am concerned about it. I feel if you contact your dentist they will insist on an office visit, and you will come away with nothing but a bill!  If you must take a painkiller then we can't ignore it. Start by asking the dr who prescribed the Wellbutrin if this is a well known side effect. It is interesting that these SSRI antidepressants work on the neurotransmitters in the brain. That's pretty close to the teeth/gums, if you get what I'm driving at! Check with your dr & see if this is something he has heard of. He may suggest you switch meds to something newer. Then again, maybe you actually need a dental xray. In any case, you can safely take antidepressants but let's make sure the dental pain isn't something we need to worry about. The dry mouth could possibly be contributing to it; I just want to make sure it's that simple!

You are welcome to email me back with any questions. And THANK YOU so much for your patience with my long delay.  

Pharmaceuticals

All Answers


Answers by Expert:


Ask Experts

Volunteer


Patricia Morrow

Expertise

I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.

Experience

Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Publications
Have volunteered with AllExperts in this field before, a few years ago.

Education/Credentials
Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 About.com. All rights reserved.